Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Las Vegas, NV

July 12, 2018San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 12, 2018, 4:56 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 4:56 PM PDT (23:56 UTC)
Expired
Jul 12, 2018, 7:13 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 174 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WGUS55 KVEF 122356
FFWVEF
CAC071-130300-
/O.NEW.KVEF.FF.W.0045.180712T2356Z-180713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
456 PM PDT THU JUL 12 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern San Bernardino County in southern California...

* Until 800 PM PDT.

* At 455 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Highway 62 on both sides of Vidal Junction.
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Big River, Earp and Vidal Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3413 11489 3414 11471 3432 11472 3432 11461
      3422 11458 3420 11427 3417 11426 3417 11429
      3414 11432 3413 11435 3412 11437 3411 11441
      3408 11444 3408 11483

$$

Morgan
2 follow-up statements
307 
WGUS75 KVEF 130041
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
541 PM PDT THU JUL 12 2018

CAC071-130300-
/O.CON.KVEF.FF.W.0045.000000T0000Z-180713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
541 PM PDT THU JUL 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

At 540 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain over Highway 62 in and near Vidal Junction. Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Big River, Earp and Vidal Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3413 11489 3414 11471 3432 11472 3432 11461
      3422 11458 3420 11427 3417 11426 3417 11429
      3414 11432 3413 11435 3412 11437 3411 11441
      3408 11444 3408 11483

$$

Morgan
732 
WGUS75 KVEF 130213
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
713 PM PDT THU JUL 12 2018

CAC071-130221-
/O.CAN.KVEF.FF.W.0045.000000T0000Z-180713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
713 PM PDT THU JUL 12 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY IS
CANCELLED...

Thunderstorms with heavy rain dissipated around Vidal Junction prior 
to 630 PM. Flooding is no longer expected to pose a threat for the 
area around Highway 95 and State Route 62 near Vidal Junction. 

LAT...LON 3413 11489 3414 11471 3432 11472 3432 11461
      3422 11458 3420 11427 3417 11426 3417 11429
      3414 11432 3413 11435 3412 11437 3411 11441
      3408 11444 3408 11483

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:04 PM PDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 12, 3:04 PM PDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
304 PM PDT Thu Jul 12 2018

.SYNOPSIS...Thunderstorms with the potential of heavy rain will
continue through the evening before dissipating overnight. A very
moist airmass will remain firmly in place through Friday before a
slow decline in thunderstorm activity is expected over the
weekend the weekend while temperatures begin to rise.
&&

.SHORT TERM...through Friday night

Scattered to numerous thunderstorms with heavy rain covering
southern Nevada and northwest Arizona. Storms more isolated over
western San Bernardino, Inyo and Esmeralda County.

Have added the Lake Mead Natl Rec Area, Laughlin and Bullhead City
to the Flash Flood Watch due to the potential of flooding around
Cottonwood Cove and Bullhead City due to strong storms producing
heavy rain in the general area.

Beginning to see first signs of storm clustering together over
northeast Lincoln County. Storms are developing toward the south
along leading edge of cold pools. Model output has somewhat
consistent suggesting that these storms will continue to propagate
southward through south central Nevada, reaching Clark and southern
Nye County sometime after 8 pm this evening. With that stated, all
this afternoons action around Clark County has likely taken some
fire out of the atmosphere for any later fireworks. See how thing
look in several more hours but at any rate if you are in Pahrump and
Las Vegas keep an eye out from the northeast this evening.

Not much change on Friday. Convection over the higher terrain
favored to ignite after 10 am with greatest coverage over Mohave
County, Inyo County, southern Nevada and the Mojave Natl Preserve.
Another day of cold pools may keep convection going through Friday
evening across Esmeralda, Nye and Lincoln Counties, but not pushing
as far south as Clark County.

.LONG TERM...Saturday and beyond

Monsoon moisture will remain in place
through the next week. High pressure overhead will continue to
inhibit storm development and increase temperatures in the lower
elevations this weekend. Activity will be mainly driven by diurnal
heating over the high terrain. There is some indication of a wave
slowly moving into the area sometime in the late Sunday through
Tuesday timeframe. This could bring another increase in activity to
parts of the area (most likely south of I-15).
&&

.AVIATION...For McCarran...Air mass around the Las Vegas Valley has
stabilized with radar showing a downward trend in thunderstorms
around the valley. Isolated to scattered thunderstorms are occurring
within all corridors. Later this evening expecting greatest coverage
of thunderstorms will be within the Mormon Mesa corridor. Moderate
confidence that outflow winds from the northeast will reach the
valley sometime between 04z and 06z this evening. I would estimate
peak winds gusts to be around 25 kts. Otherwise expecting mostly
cloudy skies tonight and Friday with ceilings above 12 kft.
Otherwise, winds should come down below 10 knots tonight, remaining
out of the southeast.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms will continue
across the area before dissipating overnight. Showers and
thunderstorms will develop as early as late morning across the
higher elevations Friday before coverage of activity spreads into
the valleys. Storms affecting the terminals will likely produce
heavy wind and gusty, erratic winds. Stronger storms could also
reduce visibility and lower cigs to 5k-9k feet. Outside of storms,
winds will favor the southerly direction around 10 knots this
evening before decreasing overnight.
&&

.SPOTTER INFORMATION STATEMENT...Active monsoon conditions are
expected again today. Spotter activation may be needed, especially
for areas north of Las Vegas. Regardless of activation, spotters
are encouraged to report any significant weather or impacts
according to standard operating procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM...Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 12, 2:42 PM PDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FLASH FLOOD      15 SE DEEP SPRINGS      37.23N 117.78W
07/11/2018                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS FLASH FLOODING 20 MILES UP
            EUREKA VALLEY RD.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:21 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 12, 2:51 AM PDTFlash Flood WatchVEFInyo21 hr
Jul 12, 11:15 AM PDTFlash Flood WarningVEFSan Bernardino53 min
Jul 12, 11:26 AM PDTFlash Flood WarningVEFSan Bernardino65 min
Jul 12, 12:48 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 12, 1:50 PM PDTFlash Flood WarningVEFSan Bernardino110 min
Jul 12, 2:04 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 12, 3:02 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 12, 3:03 PM PDTFlash Flood WarningVEFSan Bernardino104 min
Jul 12, 4:20 PM PDTFlash Flood WarningVEFSan Bernardino88 min
Jul 12, 4:51 PM PDTFlash Flood WarningVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.